American Journal of Medical Sciences and Medicine
ISSN (Print): 2327-6681 ISSN (Online): 2327-6657 Website: http://www.sciepub.com/journal/ajmsm Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Medical Sciences and Medicine. 2015, 3(4), 52-55
DOI: 10.12691/ajmsm-3-4-3
Open AccessCase Report

Nevirapine Induced Toxic Epidermal Necrolysis Managed Successfully with Etanercept (A Case Report)

Dr Navtej Singh1, Dr Rakesh Tilak Raj2, and Dr Ruby Venugopal3

1Unit head Department of Dermatology, Command Hospital (Western Command), Chandimandir, Punchkula (Haryana), India

2Department of Dermatology, Venereology and leprosy, Government Medical college Patiala, Patiala (Punjab), India

3Graded specialist (Dermatology & Venereology, Command Hospital (Western Command), Chandimandir, Punchkula (Haryana), India

Pub. Date: October 11, 2015

Cite this paper:
Dr Navtej Singh, Dr Rakesh Tilak Raj and Dr Ruby Venugopal. Nevirapine Induced Toxic Epidermal Necrolysis Managed Successfully with Etanercept (A Case Report). American Journal of Medical Sciences and Medicine. 2015; 3(4):52-55. doi: 10.12691/ajmsm-3-4-3

Abstract

Toxic epidermal necrolysis (TEN) is a rare, idiosyncratic, unpredictable drug reaction. It is potentially a life threatening dermatological disorder. At present there is no definite consensus regarding the management of TEN. Treatment of TEN with etanercept has shown promising results in the recent literature where conventional systemic therapies are either contraindicated or have failed. We report a case of nevirapine induced TEN treated successfully by administering single dose of 50 mg etanercept given subcutaneously that resulted in complete re-epithelialization and without any complications.

Keywords:
adverse drug reactions reverse transcriptase inhibitor SCORTEN Etanercept Naranjo's ADR probability scale

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Rzany, B., Correia, O., Kelly, J.P., Naldi, L., Auguier, A., Stern, R. Risk of Steven Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: a case control study. Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions. Lancet, 353. 2190-2194. 1999.
 
[2]  Bastuji-Garin, S., Stern, R.S., Shear, N.H., Naldi, L., Roujeau, J.C. Clinical Classification of cases of toxic epidermal necrolysis Stevens-Johnson syndrome and Erythema multiformie. Arch Dermatol., 129. 92-96. 1993.
 
[3]  Lee, J.H., Yang, H.J., Kim, J.H. et al. Anesthetic management for emergent Cesarean section in a patient with toxic epidermal necrolysis. A case report. Korean J Anesthesiol., 59. S167-171. 2010.
 
[4]  Valeyrie, A.L, Roujeau, J.C. Epidermal necrolysis (Stevens Johnson syndrome and toxic epidermal necrosis). In: Goldsmith, L.A., Kartz, S.I., Gilchrest, B.A., Palter, A.S., Leffell, D.J., Wolff, K. editors. Fitzpatricks Dermatology in General Medicine, 8th edition. New York: The McGrant Hill Companies, Inc. 439-48. 2012.
 
[5]  Depew, C.L. Toxic epidermal necrolysis. Critical care Nurs. Clin North Am., 3. 255-267. 1991.
 
[6]  Pereira FA,Mudgil AV,Rosmarin DM. Toxic epidermal necrolysis. J Am Acad Dermatol., 56.181-200.2007.
 
[7]  Schneck J, Fagot JP, Sekula P, Saaaolas B,Roujeau JC,Mockenhaupt M. Effects of treatments on the mortality of Stevens- Johnson syndrome and toxic epidermal necrolysis: A retrospective study on patients included in the prospective EuroSCAR Study.J Am Acad Dermatol., 58.33-40.2008.
 
[8]  YungY,Xu J,Li F,Zhu X. Combination therapy of intravenous immunoglobulin and corticosteroids in the treatment of toxic epidermal necrolysis and stevens-Johnson syndrome: A retrospective comparative study in china. Int J Dermatol., 8.1122-8.2009.
 
[9]  Hashim N,Bandara D, Tan E, Ilchyshyn A. Early cyclosporine treatment of incipient toxic epidermal necrolysis induced by concomitant use of lamotrigine and sodium valproate. Acta Derm Venereol., 84.90-1.2004.
 
[10]  Arevalo JM,Lorenate JA, Gonzalez-Herrada C,Jimenez-Reyes J. Treatment of toxic epidermal necrolysis with cyclosporin A. J Trauma.,48. 473-8.2000.
 
[11]  Paquet P, Pierard GE. Would cyclosporin A be beneficial to mitigate drug induced toxic epidermal necrolysis? Dermatology. 198.198-202.19999.
 
[12]  Paquet P, Jacob E, Damas P, et al. Analytical quantification of inflammatory cell infiltrate and CD95R expression during treatment of drug induced toxic epidermal necrolysis. Arch Dermatol Res., 297.266-271. 2005.
 
[13]  Isabelle, Viard-Leveugle, Olivier, G., Dragana, J. TNF-α and IFN-γ are potential inducers of Fas-mediated keratinocytes apoptosis through activation of inducible nitric oxide synthetase in Toxic Epidermal Necrolysis. Journal of Investigative Dermatology, 133. 489-498. 2013.
 
[14]  Paradisi, A., Abeni, D., Bergamo, F., Didona, D., Didona, B. Etanercept therapy for toxic epidermal necrolysis. J Am Acad Dermatol., 71. 278-283. 2014.
 
[15]  Paul, C., Wolkenstein, P., Adle, H. et al. Apoptosis as a mechanism of keratinocytes death in toxic epidermal necrolysis. Br J Dermatol., 134. 710-714. 1996.
 
[16]  Sehgal, V.N., Pandhi, D., Khurana, A. Biologics in Dermatology: An Integrated Review. Indian Journal of Dermatol., 59(5). 425-441. 2014.
 
[17]  Mahajan A, Sharma R, Singh JB. Biological therapy in Rheumatoid Arithitis. Current status. Indian J Rheumatoid, 1. 13-9. 2006.
 
[18]  Fromowitz, J.S., Ramos-Caro, F.A., Flowers, F.P. Practical guidelines for the management of toxic epidermal necrolysis and Steven-Johnson syndrome. Int J Dermatol., 46. 1092-1094. 2007.
 
[19]  Bastuji-Garin, S., Fouchard, N., Bertocchi, M., Roujeau, J.C.,Wolkenstein, P. SCORTEN: a severity-of-illness score for toxic epidermal necrosis. J Invest Dermatol., 115. 149-153. 2000.
 
[20]  Naranjos, C.A., Busto, U., Sellers, B.M., Sandor, P., Ruiz, I., Roberts, E.A., et al. A method for estimating the probability of adverse reaction. Clin Pharmacol Ther., 30. 239-245. 1981.